European Journal of Clinical Microbiology

, Volume 3, Issue 1, pp 10–13

Clostridium difficile colitis associated with the use of antineoplastic agents

  • S. D. Miller
  • H. J. Koornhof
Original Articles

DOI: 10.1007/BF02032807

Cite this article as:
Miller, S.D. & Koornhof, H.J. Eur. J, Clin. Microbiol. (1984) 3: 10. doi:10.1007/BF02032807

Abstract

Eight patients are presented in whom treatment with antineoplastic agents, in particular the folic acid antagonist methotrexate, precipitatedClostridium difficile-related diarrhoea and pseudomembranous colitis. The clinical presentation of these patients was identical to that encountered in patients developing antibiotic associated diarrhoea and colitis.Clostridium difficile-related diarrhoea and colitis should be suspected in any patient developing diarrhoea during the course of antineoplastic chemotherapy or within three weeks of its cessation. This complication is effectively treated with oral vancomycin.

Copyright information

© Vieweg Publishing 1984

Authors and Affiliations

  • S. D. Miller
    • 1
  • H. J. Koornhof
    • 1
  1. 1.MRC Emergent Pathogen Unit and Department of MicrobiologySouth African Institute for Medical ResearchJohannesburgSouth Africa